CaltechAUTHORS
  A Caltech Library Service

Maxwell equations in a nonlinear Kerr medium

Bruno, Oscar P. and Reitich, Fernando (1994) Maxwell equations in a nonlinear Kerr medium. Proceedings of the Royal Society A: Mathematical, physical, and engineering sciences, 447 (1929). pp. 65-76. ISSN 1364-5021. https://resolver.caltech.edu/CaltechAUTHORS:20181105-132848389

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20181105-132848389

Abstract

In this paper we present an exact calculation of the transfer function associated with the nonlinear Fabry–Perot resonator. While our exact result cannot be evaluated in terms of elementary functions, it does permit us to obtain a number of simple approximate expressions of various orders of accuracy. In addition, our derivation yields criteria of validity for the approximate formulae. Our approach is to be compared with others in which approximations are introduced in the model itself, either through the equations or through the boundary conditions. Our lowest order approximate formula turns out to be identical, interestingly, with the result obtained from the slowly varying envelope approximation (SVEA). Thus, our validity criteria apply to the SVEA result, and predict well its domain of validity and its breakdown for short wavelengths and for very high intensities and nonlinearities. The simple higher order formulae we present provide improved estimations in such regimes.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1098/rspa.1994.0129DOIArticle
https://www.jstor.org/stable/52432JSTORArticle
ORCID:
AuthorORCID
Bruno, Oscar P.0000-0001-8369-3014
Additional Information:© 1994 The Royal Society. Received August 16, 1993; Accepted April 12, 1994. O.B. gratefully acknowledges support from NSF through grant no. DMS-9200002. This work was partly supported by the Army Research Office and the National Science Foundation through the Center for Nonlinear Analysis.
Funders:
Funding AgencyGrant Number
NSFDMS-9200002
Army Research Office (ARO)UNSPECIFIED
Issue or Number:1929
Record Number:CaltechAUTHORS:20181105-132848389
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20181105-132848389
Official Citation:Maxwell equations in a nonlinear Kerr medium. Oscar P. Bruno, Fernando Reitich. Proc. R. Soc. Lond. A 1994 447 65-76; DOI: 10.1098/rspa.1994.0129. Published 8 October 1994
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:90648
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:06 Nov 2018 18:30
Last Modified:03 Oct 2019 20:27

Repository Staff Only: item control page